Alert archive / Michigan / Tornado Warnings in 2023

Tornado Warning 1, NWS Grand Rapids, MI

July 12, 2023Van Buren County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jul 12, 2023, 9:28 PM EDT for Van Buren County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2023, 9:28 PM EDT (01:28 UTC)
Expired
Jul 12, 2023, 10:15 PM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Van Buren County, MI

The radar

The Northern Indiana radar (KIWX), 90 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 9:54 PM EDTFUNNEL CLOUD6 S Lawton, MITrained spotter reports funnel cloud near 92nd Ave & M40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 12, 8:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WFUS53 KGRR 130128
TORGRR
MIC159-130215-
/O.NEW.KGRR.TO.W.0001.230713T0128Z-230713T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
928 PM EDT Wed Jul 12 2023

The National Weather Service in Grand Rapids has issued a

* Tornado Warning for...
  Southern Van Buren County in southwestern Michigan...

* Until 1015 PM EDT.
    
* At 927 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Watervliet, or 10 miles northwest of Dowagiac,
  moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Decatur around 945 PM EDT.

Other locations in the path of this tornadic thunderstorm include
Lawton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4207 8622 4220 8622 4222 8576 4207 8576
TIME...MOT...LOC 0127Z 271DEG 38KT 4212 8620 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

DUKE
3 follow-up statements
722 
WWUS53 KGRR 130144
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
944 PM EDT Wed Jul 12 2023

MIC159-130215-
/O.CON.KGRR.TO.W.0001.000000T0000Z-230713T0215Z/
Van Buren MI-
944 PM EDT Wed Jul 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...
    
At 944 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Decatur, or 9 miles north of Dowagiac, moving east
at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Decatur and Lawton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4207 8606 4220 8606 4222 8576 4207 8576
TIME...MOT...LOC 0144Z 272DEG 27KT 4211 8604 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

NJJ
949 
WWUS53 KGRR 130202
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1002 PM EDT Wed Jul 12 2023

MIC159-130215-
/O.CON.KGRR.TO.W.0001.000000T0000Z-230713T0215Z/
Van Buren MI-
1002 PM EDT Wed Jul 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT FOR
SOUTHEASTERN VAN BUREN COUNTY...
    
At 1002 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Lawton, or 8 miles southeast of Paw Paw, moving east
at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Van Buren County, including the following locations...
Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4207 8606 4220 8606 4222 8576 4207 8576
TIME...MOT...LOC 0202Z 274DEG 29KT 4211 8582 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

NJJ
670 
WWUS53 KGRR 130213
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
1013 PM EDT Wed Jul 12 2023

MIC159-130223-
/O.EXP.KGRR.TO.W.0001.000000T0000Z-230713T0215Z/
Van Buren MI-
1013 PM EDT Wed Jul 12 2023

...THE TORNADO WARNING FOR SOUTHEASTERN VAN BUREN COUNTY WILL EXPIRE
AT 1015 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 300 AM EDT for southwestern
Michigan.

LAT...LON 4207 8606 4220 8606 4222 8576 4207 8576
TIME...MOT...LOC 0213Z 271DEG 38KT 4211 8568 

$$

NJJ

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jul 12, 7:48 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 12, 7:48 PM EDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
748 PM EDT Wed Jul 12 2023

LATEST UPDATE...
Aviation

.SHORT TERM...(This evening through Thursday night)
Issued at 303 PM EDT Wed Jul 12 2023

...Impactful weather likely tonight...

The threat for severe storms and heavy rainfall continues to be the
primary focus tonight. Late this afternoon, a warm front extends
from northern Illinois to southern Lake Michigan to far southeast
Lower Michigan. This front will lift north across the I-94
corridor this evening /approaching GRR-LAN/ as convective complex
over parts of WI/IL moves east into the region - along with an
associated surface low. These features are forecast to be east of
the area by around midnight, but until then, there will be a
potential for locally heavy rainfall and severe storms.

- Heavy rainfall threat tonight

A Flood Watch has already been issued for a multi-county section of
West/Central Lower Michigan, as the juxtaposition of several key
dynamic/thermodynamic ingredients likely support a heavy rain
scenario. In addition to aforementioned front and surface low,
the advancing convective complex /and rainfall rates/ will be
further enhanced by PWATs increasing to near 2 inches, a coupled
jet structure aloft that will serve to enhance vertical motions,
and strong moisture transport into the area aided by 30-40 kt 850
mb LLJ and said PWATs.

Bottom line: Repeated rounds of rain and thunderstorms are possible
along and north of the surface front. Storm total rainfall amounts
of 2"-4" are expected, with locally higher amounts possible. While
the recent dry weather *potentially* reduces the overall flood
risk, urban areas and areas that have experienced rainfall
recently will still be prone to flooding given the expected
rainfall.

- Severe weather threat tonight

Latest SPC Severe Weather Outlook places extreme southern Lower
Michigan in the Slight Risk area, with the Marginal Risk area
north to roughly the I-96 corridor. Confidence is growing that
severe storms /particularly strong winds/ will be possible near
I-94 (and also just to the north of this area) thanks to modest
MUCAPES of 500-1000 J/kg creeping into southern Lower Michigan and
0-6 km shear values nearing 40 kts. **Tornado threat** is non-
zero, given backed low level flow near warm front coupled with the
deep layer shear. Ultimately, instability may be an inhibitor,
but this evolving situation will need to be closely monitored.
The greatest risk for severe weather, including tornadoes, will
be south of I-96 corridor between 7 pm and Midnight.

- Relatively quiet Thursday and Thursday night

Quieter weather is expected Thursday in the wake of tonights storms,
though some residual instability is expected to lead to scattered
non-severe storms away from Lake Michigan /mainly in the
afternoon/ that will end by Thursday evening.

.LONG TERM...(Friday through Wednesday)
Issued at 303 PM EDT Wed Jul 12 2023

- Risk for for storms Friday into Saturday

Broad cyclonic flow aloft will be in place late this week, and
energy rotating around this trough /along with an associated cold
front/ will potentially set the stage for another round of
thunderstorms in West Michigan Friday/Saturday. 35-40 kt 500 mb
flow, synoptic forcing, daytime heating, and cold front may once
again support some severe storms.

- Modest cooling trend by early next week

This upcoming weekend and into early next week will be dominated by
a continued troughing pattern aloft, with increasing height falls
expected into early next week. In fact, some model guidance is
increasingly showing a respectable closed upper low north of Lake
Superior by late Sunday/Monday. This pattern will support
temperatures falling to a bit below normal by Monday/Tuesday,
along with a periodic risk for convective showers/storms -- given
mid summer sun angle and colder air aloft.

Seasonable high temperatures this weekend in the lower to mid 80s
will moderate back into the upper 70s to near early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 740 PM EDT Wed Jul 12 2023

The area of thunderstorms around Chicago and extending to near
KMKG will build east through the evening leading to widespread
impacts. The MVFR conditions associated with the showers and
storms will go down to IFR in the heavier cells with local sub IFR
possible. The stronger cells could lead to local winds over 40
knots as well. A frontal zone extended through the TAF sites with
a east northeast flow for KMKG to KGRR and into KLAN and southeast
south of these sites. The winds will swing around as the wave
passes through later this evening into the overnight hours. While
the bulk of the showers and storms will wind down by 06z an area
of IFR cloud cover will linger through the night. VFR conditions
will gradually arrive during the day on Thursday.

&&

.MARINE...
Issued at 303 PM EDT Wed Jul 12 2023

Winds/waves are generally expected to remain below Small Craft
Advisory criteria tonight, though there are signals in some model
output of a period of enhanced winds for a several hour period
this evening /perhaps resembling wake low dynamics/ in association
with this evenings convective complex. This will need to be
monitored.

A weak ridge of high pressure will then nudge into the western Great
Lakes Thursday, supporting a general north flow that will become
more northwesterly/onshore during the day. Based on guidance and
anticipated pressure gradient, winds/waves will likely remain below
headline criteria - in spite of advancing high situation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 2 AM EDT Thursday for MIZ044-050>052-056>059-
     064>067.

LM...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...MJS
MARINE...Smith
Hazardous weather outlook, Jul 12, 7:40 PM EDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
740 PM EDT Wed Jul 12 2023

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
130815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-Mason-Lake-
Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-Montcalm-
Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-
Van Buren-Kalamazoo-Calhoun-Jackson-
740 PM EDT Wed Jul 12 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

There is a slight risk of severe weather tonight mainly near and
south of Interstate 96. The main threat will be downburst winds and
heavy rains. A tornado risk also exists, especially near and south
of Interstate 94. The severe weather threat will end shortly after
Midnight.

Flooding is possible across the southern half of Lower Michigan
tonight. Urban and poor drainage areas along with small streams are
at most risk for impacts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Local storm report, Jul 12, 8:50 PM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
850 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Rain             3 NW Wright             43.15N 85.85W
07/12/2023  M1.01 inch       Ottawa             MI   Public

            1.01 of rain since 4:20 PM.

0827 PM     Flood            1 ESE Wyoming           42.88N 85.68W
07/12/2023                   Kent               MI   Trained Spotter

            Spotter reports 1 inch of standing water on
            both lanes of US131.

&&
Local storm report, Jul 12, 9:15 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
915 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Rain             2 W Holland             42.77N 86.14W
07/12/2023  M1.30 inch       Allegan            MI   Trained Spotter

&&

Thomas
Local storm report, Jul 12, 9:18 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
918 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     Rain             1 WSW Comstock Park     43.04N 85.70W
07/12/2023  M1.06 inch       Kent               MI   Broadcast Media

&&

Thomas
Local storm report, Jul 12, 9:23 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
923 PM EDT Wed Jul 12 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     Rain             2 N Macatawa            42.80N 86.20W
07/12/2023  M1.50 inch       Ottawa             MI   Public

&&

Thomas

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:41 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Clinton, Eaton, Gratiot, Ingham and 6 more3 hr
Jul 12, 8:43 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren92 min
Jul 12, 9:59 PM EDTSevere Thunderstorm WarningGRRKalamazoo69 min
Jul 12, 10:37 PM EDTAreal Flood WarningGRRKent6 hr
Jul 12, 10:52 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton53 min
Jul 12, 11:03 PM EDTSevere Thunderstorm WarningGRRIonia46 min
Jul 12, 11:23 PM EDTAreal Flood WarningGRRClinton, Eaton, Ingham, Ionia5 hr
Jul 13, 12:04 AM EDTSevere Thunderstorm WarningGRRClinton, Ingham41 min

Nearby

Tornado Warnings in Michigan, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.